MAUDE Adverse Event Report: BIOSENSE WEBSTER INC LASSO NAV 2515,12P SPLITHANDLE; CATHETER, ELECTRODE RECORDING OR PROBE, ELECTRODE RECORDING

BIOSENSE WEBSTER INC LASSO NAV 2515,12P SPLITHANDLE; CATHETER, ELECTRODE RECORDING OR PROBE, ELECTRODE RECORDING
Catalog Number D134302
Medical Device Problem Codes Entrapment of Device (1212); Wrinkled (2614); Material Integrity Problem (2978); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Rupture (2208); No Code Available (3191)
Date of Event 11/22/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No device was received for analysis at the time of submission of the initial 3500a.Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.The device history record (dhr) for the lot number 17680528l has been reviewed and it was verified that the device was manufactured in accordance with documented specifications and procedures.Concomitant products: lasso catheter, us catalog #: unknown, lot #: unknown.Non biosense webster, inc.- st.Jude medical agilis nxt small curve 8.5 french inner lumen steerable introducer (408309).(b)(4).
 
Event or Problem Description
It was reported that a (b)(6) female patient underwent a pulmonary vein isolation (pvi) ablation procedure for paroxysmal atrial fibrillation with a lasso navigational variable eco catheter and suffered a medical device entrapment and a cardiac valve rupture requiring surgical intervention.While mapping in the left atrium lasso navigational variable eco catheter # 1 in a partially curved position, the catheter inadvertently traveled from the left atrium to the left ventricle and became entrapped.Physician was unable to remove lasso navigational variable eco catheter # 1 with turning and gentle retraction.Lasso navigational variable eco catheter # 1 was freed from the entrapment by advancing the st.Jude medical agilis sheath over the loop and retracting the lasso navigational variable eco catheter into the sheath in a clockwise direction.Photographic evidence revealed the distal portion of the loop to be intact.Biological material was stuck to the loop from electrode 6 to the proximal portion of the loop.The shaft was wrinkled between loop electrodes 6-7, 7-8, and 8-9.Internal components were exposed at the proximal portion of the loop.It was noted that the damage to the lasso loop may have been sustained as a result of retracting lasso catheter # 1 back into the st.Jude medical agilis sheath.Physician indicated that the mitral valve and chordae tendinae may have sustained injuries.Echocardiography was performed to assess mitral valve function and the physician opted to continue the procedure with lasso catheter # 2.Left pulmonary veins were ablated.Patient condition began to deteriorate and the remainder of the procedure was aborted.Patient scheduled for transesophageal echocardiography (tee) to assess mitral valve function (results not reported).Patient condition worsened, as they needed to be transferred to another facility for continuous monitoring and subsequent biological valve replacement.Patient required extended hospitalization as a result of the adverse event.It was noted that the physician was aware of the contraindication to use the lasso navigational variable eco catheter in the ventricle and indicated that lasso catheter # 1 entered the ventricle unintentionally.Physician did not provide a causality opinion.There is no information regarding issues with turning the knob/piston or pushing the knob/piston up or down.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.The issue with the internal components exposed was assessed as a reportable malfunction the issues describing the medical device entrapment, biological material and shaft wrinkled were assessed as not mdr reportable.
 
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation on 12/19/17.The device was returned in the condition reported.In addition, they also found that there was a sharp edge on electrode #10.This returned condition was also assessed as a reportable malfunction.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Manufacturer's ref.No: (b)(4).
 
Additional Manufacturer Narrative
Precaution statement for the lasso nav variable eco catheter instructions for use: ¿to prevent entanglement of the catheter with the valves and to prevent slippage of the catheter into the ventricles, care should be taken when using the catheter in or around the atrio-ventricular valve region.¿ manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
Investigation summary:it was reported that a (b)(6) female patient underwent a pulmonary vein isolation (pvi) ablation procedure for paroxysmal atrial fibrillation with a lasso navigational variable eco catheter.While mapping in the left atrium lasso navigational variable eco catheter # 1 in a partially curved position, the catheter inadvertently traveled from the left atrium to the left ventricle and became entrapped.Physician was unable to remove lasso navigational variable eco catheter # 1 with turning and gentle retraction.Lasso navigational variable eco catheter # 1 was freed from the entrapment by advancing the st.Jude medical agilis sheath over the loop and retracting the lasso navigational variable eco catheter into the sheath in a clockwise direction.Photographic evidence revealed the distal portion of the loop to be intact.Biological material was stuck to the loop from electrode 6 to the proximal portion of the loop.The shaft was wrinkled between loop electrodes 6-7, 7-8, and 8-9.Internal components were exposed at the proximal portion of the loop.Physician indicated that the mitral valve and chordae tendinae may have sustained injuries.Echocardiography was performed to assess mitral valve function and the physician opted to continue the procedure with lasso catheter # 2.Left pulmonary veins were ablated.Patient condition began to deteriorate and the remainder of the procedure was aborted.Patient scheduled for transesophageal echocardiography (tee) to assess mitral valve function (results not reported).Patient condition worsened, as they needed to be transferred to another facility for continuous monitoring and subsequent biological valve replacement.Patient required extended hospitalization as a result of the adverse event.The returned device was visually inspected and the electrode #8, #9 and #10 were moved and electrode #10 had a sharp edge; brownish material was observed on the loop of the catheter, additionally the shaft was observed open with internal parts exposed.The catheter outer diameter was measured and it was found within specifications.Per the foreign material observed, a fourier transform infrared spectroscopy test (ftir) was performed and the results showed that foreign material showed a biological base material presumably human tissue.Per the condition observed a scanning electron microscope (sem) testing was performed and the results showed results showed evidence of a mechanical damage and stress marks on the surface of the spine.It is possible that the damage was generated with an unknown object.No other anomalies were observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.During manufacturing process, all the catheters are inspected for visual damages before packaging.On line inspections and functional tests are in place to prevent this type of damage from leaving the facility.The customer complaint regarding the damage was confirmed.The root cause of the adverse event remains unknown.The instructions for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade and that excessive force must not be applied to advance or withdraw the catheter through the guiding sheath when resistance is encountered.Based on available analysis finding results, the failure mode does not appear to be caused by any internal biosense webster, inc.Processes, it could be related to the procedure.(b)(4).

Brand Name
LASSO NAV 2515,12P SPLITHANDLE
Common Device Name
CATHETER, ELECTRODE RECORDING OR PROBE, ELECTRODE RECORDING
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key7129059
Report Number2029046-2017-01282
Device Sequence Number11007359
Product Code DRF
UDI-Device Identifier10846835009644
UDI-Public(01)10846835009644(11)170516(17)200430(10)17680528L
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K113213
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Catalogue NumberD134302
Device Lot Number17680528L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2017
Initial Date Received by Manufacturer 11/22/2017
Supplement Date Received by Manufacturer11/22/2017
11/22/2017
11/22/2017
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date12/22/2017
02/09/2018
04/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR